Tornadoes · United States · Texas · 2019

EF0 tornado, Engle to Freyburg, Texas, May 3, 2019

From Engle to Freyburg, this EF0 tornado ran 4.2 miles across Fayette County on May 3, 2019, touching down at 8:14 AM CDT and reaching 20 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 3, 2019
Touchdown
8:14 AM CDT (13:14 UTC)
Lifted
8:26 AM CDT (13:26 UTC)
On the ground
12 minutes
Path length
4.2 miles (6.7 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Fayette County
Touchdown point
29.722, -97.016
Lift-off point
29.782, -97.007
Record number
1905030714-01

The damage survey

37 damage points were recorded along this path by NWS EWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.

  • Looks like rotted out Oak blown over
  • Very Large branches and limbs broken off
  • Carport type building destroyed
  • 90000 lb machinery tipped over

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Convection from the previous day left a number of outflow boundaries across South Central Texas. These interacted with a mid to upper level shortwave trough to trigger thunderstorms. Some of these storms produced tornadoes, large hail, damaging wind gusts, and heavy rain that led to flash flooding.

A thunderstorm moved over southern Fayette County near I-10 between Flatonia and Schulenburg. A weak tornado touched ground near Farek-Loth Rd where it turns north and becomes Ehler-Grasshof Road. A storage shed was destroyed along Ehler-Grasshof along with some minor tree damage. The tornado appears to have moved north and crossed Salem-Freyburg Rd where power lines where damaged off Gebert Road and large trees were down on Schultz Road. North of this area there was no visible damage as the path was not accessible. For this reason the tornado path was ended on Schultz Road. Maximum winds were estimated to be 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at May 3, 6:30 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 3, 6:30 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
630 AM CDT Fri May 3 2019

.AVIATION...
SHRA/TSRA are pushing east of I-35 where have lingered mention until
13Z or 14Z. Otherwise, MVFR CIGs prevail this morning into afternoon.
CIGs rise to VFR this afternoon. SHRA/TSRA redevelop this afternoon
ahead of another upper level disturbance and have maintained mention
of VCTS. The SHRA/TSRA move east across our area this evening into
overnight, then move off to the east on Saturday. Winds will
generally be 10 KTs, however gusts up to 50 KTs are possible in and
near TSRA.

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT Fri May 3 2019/

UPDATE...
We have allowed the Severe Thunderstorm Watch for Kinney, Maverick,
Zavala, and Dimmit Counties to expire. The storms left in our CWA are
moving into an airmass that is not favorable for severe development.
Moderate to heavy rain will continue in some storms for the next
several hours.

PREV DISCUSSION... /ISSUED 318 AM CDT Fri May 3 2019/

SHORT TERM (Today through Saturday)...
Upper air analysis last evening showed a trough over the western half
of the country with westerly flow over Texas. At the surface, there
was a series of outflow boundaries around our CWA. Winds were
generally from the east-northeast. These winds and outflows have
brought drier, cooler air with dewpoint temperatures and temperatures
10 to 15 degrees lower than 24 hours ago. The initial problem for
this period will be what happens to the storms in the western part of
our area. Short term models show a line developing as they progress
east- southeastward reaching the San Antonio area by the start of
this period. With the drier boundary layer air the severe threat
looks to be lower, but we could see gusty winds and brief heavy rain.
Winds will become southerly to southeasterly by noon and this will
moisten the boundary layer. Another upper level shortwave trough will
move across the region and kick off another round of showers and
thunderstorms this afternoon and evening. The left over outflow
boundaries will be the focus for convective initiation this
afternoon. The moistening of the airmass and mid-level cooling will
lead to SBCAPE around 2000 j/kg. Vertical wind shear will be modest
at 30-40 kts. With this combination SPC has most of our CWA in the
Slight Risk area today. Large hail and damaging straight line winds
will be the main threat, but storms could interact with the surface
boundaries producing isolated tornadoes. Strong to severe storms will
continue into the evening with conditions remaining favorable.
Rainfall with storms will be up to 1-2 inches. Storms should wane
overnight. Saturday the shortwave will move away to the east. There
could be some showers and thunderstorms in its wake over the eastern
part of the CWA early. We should see clearing across the entire air
by afternoon.

LONG TERM (Saturday Night through Thursday)...
A weak upper level ridge will build over the region Saturday night
keeping dry weather in place through the day Sunday. The next upper
level shortwave trough will move into the picture Sunday night
starting the next active period. Showers and thunderstorms will be
possible starting out west Sunday night and spreading to the east
Monday. Monday night the shortwave will move away to the east taking
convection with it. Showers and thunderstorms will end from west to
east through the night and into Tuesday. Tuesday night and Wednesday
the next longwave trough will move into the southwest turning the
upper flow to the southwest and bringing another shortwave across the
region. This will mean another chance for showers and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  63  82  62  84 /  90  60  20   0  10
Austin Bergstrom Intl Airport  76  63  82  61  84 /  90  60  30   0  10
New Braunfels Muni Airport     77  63  82  62  84 /  80  70  20   0  10
Burnet Muni Airport            74  60  78  60  82 /  90  60  10   0  10
Del Rio Intl Airport           81  64  86  66  87 /  70  40  10  10  20
Georgetown Muni Airport        75  62  80  61  83 /  90  60  20   0  10
Hondo Muni Airport             79  62  85  63  87 /  70  60  10   0  10
San Marcos Muni Airport        78  62  82  61  84 /  80  60  20   0  10
La Grange - Fayette Regional   79  66  84  63  87 /  90  70  30   0  10
San Antonio Intl Airport       77  64  82  63  85 /  80  70  20   0  10
Stinson Muni Airport           78  65  82  64  85 /  70  70  20   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...04
Short-Term/Long-Term...05
Hazardous weather outlook, May 3, 3:43 AM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
343 AM CDT Fri May 3 2019

TXZ171>173-183>194-202>209-217>225-228-040845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
343 AM CDT Fri May 3 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight risk of severe storms for most of South-Central
Texas today into tonight. Large hail and damaging winds are the
main threats, however, isolated tornadoes are possible. Locally
heavy rainfall amounts of 1 to 2 inches could lead to minor
flooding, especially across areas that have received heavy rains
recently.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 3, 2:38 AM CDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
238 AM CDT Fri May 3 2019

TXZ217-030815-
Maverick TX-
238 AM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAVERICK COUNTY
UNTIL 315 AM CDT...

At 237 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of El Indio, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Maverick County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Texas.

LAT...LON 2823 10022 2824 10026 2828 10029 2831 10028
      2835 10031 2836 10032 2840 10035 2841 10034
      2841 10012 2820 10011 2820 10021
TIME...MOT...LOC 0737Z 283DEG 23KT 2832 10029

CP
Special weather statement, May 3, 2:58 AM CDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
258 AM CDT Fri May 3 2019

TXZ202-217-030830-
Maverick TX-Kinney TX-
258 AM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINNEY AND NORTHERN
MAVERICK COUNTIES UNTIL 330 AM CDT...

At 258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brackettville to near Spofford to near
Paloma. Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Brackettville, Spofford, Paloma, Anacacho, Darling, Fort Clark
Springs and Laughlin AFB Aux Field.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Texas.

LAT...LON 2893 10057 2932 10059 2935 10011 2874 10012
TIME...MOT...LOC 0758Z 285DEG 24KT 2926 10043 2914 10036 2892 10042

CP
Special weather statement, May 3, 7:45 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
745 AM CDT Fri May 3 2019

TXZ224-031345-
De Witt TX-
745 AM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEWITT COUNTY UNTIL 845
AM CDT...

At 745 AM CDT, Doppler radar was tracking a strong thunderstorm near
Yorktown, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Cuero and Gruenau.

LAT...LON 2900 9759 2911 9761 2918 9725 2900 9724
TIME...MOT...LOC 1245Z 261DEG 13KT 2906 9751

BMW
Special weather statement, May 3, 8:08 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
808 AM CDT Fri May 3 2019

TXZ209-223>225-031415-
Lavaca TX-De Witt TX-Fayette TX-Gonzales TX-
808 AM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEWITT...
NORTHEASTERN GONZALES...FAYETTE AND NORTHWESTERN LAVACA COUNTIES
UNTIL 915 AM CDT...

At 808 AM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving northeast at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
La Grange, Schulenburg, Shiner, Flatonia, Moulton, Waelder, Muldoon,
Cistern, Hochheim, Komensky, Swiss Alp, Henkhaus, Dubina, Engle,
Dilworth, Plum, Ammannsville, Thompsonville, Mullins Prairie and
Freyburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2980 9671 2925 9733 2975 9739 2978 9732
      2993 9716 3004 9702
TIME...MOT...LOC 1308Z 215DEG 21KT 2953 9724

BMW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Corpus Christi, TX (KCRP), 12:00Z

1.2 hours before the tornado, 227 km from the path. May 3, 2019.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2136 joules per kilogram, CIN -6, lifted condensation level 572 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2019-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 62 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2136 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
2329 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Corpus Christi, TX (KCRP), 00:00Z

10.8 hours after it, 227 km from the path. May 4, 2019.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 556 joules per kilogram, CIN -113, lifted condensation level 1108 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2019-05-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 94 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-113 J/kg
Surface CAPE
4207 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.9
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

La Grange/Fayette Regional (3T5), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Austin/San Antonio radar (KEWX), 98 km away, was scanning. The volume nearest the touchdown began at 13:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 3, 2019

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 37:14 AM CDTEF0Lavaca, TX2.820$20,000
May 39:04 AM CDTEF2Fayette, TX2.475$4.0 million
May 312:59 PM CDTEF0Brewster, TX0.150
May 31:22 PM CDTEF0Colorado, TX0.520
May 32:00 PM CDTEF0Harris, TX0.315
May 34:50 PM EDTEF0Palm Beach, FL0.020
May 36:34 PM CDTEF0Glasscock, TX0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.